ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

November 4, 1998

  • Shared eye drop bottles: Danger in making every drop count.
  • IV or Not IV?
  • Error rates cut by computer order entry or clinical pharmacy input
  • Safety Briefs:
    • Based on a 1996 endorsement by the American Academy of Ophthalmology (AAO), manufacturers have been converting to a uniform color coding system for eye solutions and ointments. The color-coding scheme is based on therapeutic class and is used voluntarily by the manufacturer.



      When similar corporate logos, fonts, package sizes and color combinations are factored in, that which works well in an office setting or in the patient's home may not work in pharmacies or on nursing units.
    • Increasingly, once daily dosing has been used to minimize gentamicin toxicity and simplify administration. Clinical trials have found this to be safe and effective, with no increase in adverse reactions and a possible decrease in nephrotoxicity and ototoxicity. However, the CDC recently reported that 20 patients developed severe shaking chills, often accompanied by fever, tachycardia, and blood pressure changes, within 3 hours after receiving intravenous (IV) gentamicin (MMWR 1998; October 23;47(41):877-80.
    • On October 21, FDA announced in the Federal Register that all over-the-counter (OTC) analgesics and antipyretics must carry a warning label advising people who consume three or more alcoholic drinks every day to consult their doctors before using these drugs.
    • A 12-year-old British child died in a London hospital last month after a doctor injected vincristine intrathecally instead of methotrexate.
    • ISMP will sponsor its first annual Cheers Award dinner on Tuesday evening, December 8, 1998, during the ASHP Midyear Clinical Meeting in Las Vegas, NV. The gala event honors 13 individuals and organizations that have significantly helped in the prevention of medication errors during 1998.
    • Based on additional follow up by the reporter and the manufacturer (Boehringer Ingelheim), the patient who suffered anaphylaxis after using Atrovent was given solution by nebulization, not inhalation aerosol, as originally reported to ISMP and subsequently published in our last issue.
    • In our last issue, we reported subscriber survey results and recommended that our alerts be distributed more widely, especially among nurses and physicians. Since this information is important to all, is there something we can do to help?

November 18, 1998

  • Let past experience with chloral hydrate syrup for conscious sedation guide safe use of VERSED Syrup
  • Sweet reward: reducing errors with IV insulin.
  • Safety Briefs:
    • FDA and Hoffmann-La Roche are advising that fatal liver injury has been associated with TASMAR (tolcapone) and they are recommending significant changes in how it is used.
    • Caution: new packaging for Abbott's CARPUJECT morphine sulfate 8mg/mL uses green "rocket stripes," similar to that of DEMEROL (meperidine) in Carpuject packaging.
    • Are you aware that absorption of oral TROVAN (trovafloxacin) is inhibited by IV morphine?
    • After hanging an insulin drip (2 units/hour) on a nine-year-old patient, a nurse attempted to remove air bubbles from the IV tubing and pump chamber to promote proper flow. She disconnected the tubing from the patient and increased the pump rate to 200 mL/hour. When the air bubbles were removed, she reconnected the tubing and restarted the infusion. However, she forgot to reset the infusion rate to 2 units/hour. The child received about 50 units of insulin before the error was detected. Luckily, she experienced no adverse effect. When necessary, remove IV tubing from the pump and establish gravity flow while using the flow-control clamp. Do not flush the line by increasing the flow rate on the pump.
    • While awaiting the arrival of her pediatrician, a two-year-old, crawling around on the examination table, placed her hand into a needle disposal container affixed to the wall behind the table. This resulted in multiple needle sticks, which required post-exposure prophylactic treatment with antiretrovirals. All health care providers should inspect their own practice areas for needle hazards, especially those that may pose increased risk to unsuspecting children. Needle disposal containers must have a secure top to prevent accidental entry by hands.
    • The second Annenberg conference, Enhancing Patient Safety and Reducing Errors in Health Care, was held November 8-10, 1998.
    • ISMP will sponsor its first annual Cheers Award dinner on Tuesday evening, December 8, 1998, during the ASHP Meeting in Las Vegas. The event honors 13 individuals and organizations that have significantly helped prevent medication errors in 1998. We encourage you to attend. For further information, contact ISMP at 215 947 7797 or fax 914 1492.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP